MAUDE Adverse Event Report: GYRUS ACMI, INC PKS CUT/FCP, 5MM/33CM 9-PIN (5/PK)

GYRUS ACMI, INC PKS CUT/FCP, 5MM/33CM 9-PIN (5/PK)
Model Number 920005PK
Medical Device Problem Codes Defective Device (2588); Fail-Safe Did Not Operate (4046)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/26/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The subject device has not yet been returned for evaluation/investigation.Therefore, the root cause of the reported phenomenon could not be determined at this time.This report will be supplemented accordingly following investigations.
 
Event or Problem Description
It was reported that the cutting forceps would not open upon using it for the first time.The issue occurred during a diagnostic procedure.The intended procedure was completed with a second like device.The lot/serial number used was not provided.There was no patient impact or harm reported due to the event.No user injury reported.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's investigation.The following sections were updated: g3, g6, h2, h6 and h10.The customer was contacted and has not provided the lot number for this device.Dhr (device history records) review could not be performed for the lot associated with this device.Since the device is not returning to olympus, no device evaluation could be performed.The complaint could not be fully confirmed due to the device not returning.However, since the complaint cannot be fully confirmed, the observed failure is a known phenomenon likely resulting from incorrect placement of the ratchet switch that controls the jaw open/close feature upon initial inspection of the device.On page 3 of the device ifu (instruction for use) (910111-001_ee), it states: the device is packaged in the ratchet off mode.When in the ratchet mode, the jaws will stay closed if the forceps grip is released.Olympus will continue to monitor the field performance of this device.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the device evaluation, legal manufacturer's updated investigation and corrections to the report.The subject device has been received and completed evaluation.A visual inspection indicates that there is dried tissue on jaws consistent with use.The jaw symmetry is balanced.The first point of contact for the jaws is at the distal end; this is consistent with standard.The jaw aperture measurement could not be measured due to the jaws being stuck.The insulation of the jaw legs was inspected and found large cuts with two areas of exposed metal.The flare is in intact and has no cracks.The blade extends/retracts, but could not be tested with a dental dam as the jaws would not open.The lock function engages/releases as designed and the shaft is normal.The device was plugged into the test generator; the generator displayed vp3/35; this is the correct default setting.The base of the legs at the distal end are bent.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation, the likely cause of the jaws stuck in the closed position is due to the bent legs at the distal end.The likely cause of the exposed metal from the damaged leg insulation may be due to mishandling.The observed failure is a known event resulting from applying excessive stress near the distal end of the device.The instructions for use (ifu) states: "if using the tip and shaft of the instrument to leverage tissue, ensure the jaws are closed to prevent deformation of the jaws." olympus will continue to monitor field performance for this device.

Brand Name
PKS CUT/FCP, 5MM/33CM 9-PIN (5/PK)
Common Device Name
PKS CUT/FCP, 5MM/33CM 9-PIN (5/PK)
Manufacturer (Section D)
GYRUS ACMI, INC
136 turnpike road
southborough MA 01772
MDR Report Key12025328
Report Number3011050570-2021-00078
Device Sequence Number17045203
Product Code GEI
UDI-Device Identifier00821925036178
UDI-Public00821925036178
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
PMA/510(K) Number
K023492
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/27/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number920005PK
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/18/2021
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 05/26/2021
Supplement Date Received by Manufacturer07/07/2021
10/22/2021
Initial Report FDA Received Date06/18/2021
Supplement Report FDA Received Date07/13/2021
10/27/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1